Texas, 2012

Wildfire in Texas, August 3 to 4, 2012

August 3 to 4, 2012 · NWS AMA · 1 event in 1 county or zone

The large wildfire south of Duke Road between County Road 10 and County Road 11, about six miles west northwest of Lipscomb Texas in Lipscomb county, rekindled around 2230CST. The rekindle consumed an additional three hundred acres, however no damage and no injuries or fatalities were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The large wildfire south of Duke Road between County Road 10 and County Road 11, about six miles west northwest of Lipscomb Texas in Lipscomb county, rekindled around 2230CST. The rekindle consumed an additional three hundred acres, however no damage and no injuries or fatalities were reported. One home was saved and the wildfire was finally brought under control around 0230CST on August 4. The original cause of the wildfire was attributed to lightning. There were a total of seven fire agencies that responded to the rekindle of the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 3, 8:30 PM CST, 2 hours earlier.

Area forecast discussion, Aug 3, 8:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
930 PM CDT FRI AUG 3 2012

.UPDATE...
ADJUSTED POPS FOR THE REMAINDER OF TONIGHT.

&&

.DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE ONGOING
GENERALLY NORTH AND WEST OF AN ADRIAN THE SLAPOUT LINE. BELIEVE THIS
AREA WILL BE WHERE THE HIGHEST CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL REMAIN OVERNIGHT. WITH THE LOSS OF DAYTIME HEATING...INSTABILITY
IS RAPIDLY DIMINISHING SO NOT EXPECTING ANY SEVERE WEATHER.
HOWEVER...AN ISOLATED WIND GUST UP TO 50 MPH AND LOCALLY HEAVY RAIN
CANNOT BE RULED OUT THROUGH MIDNIGHT WITH THE STRONGEST
STORMS...PARTICULARLY NORTH OF A DALHART TO BEAVER LINE. MOST OF THIS
ACTIVITY IS EXPECTED TO WEAKEN/DISSIPATE BY MIDNIGHT...BUT THERE MAY
BE A FEW LINGERING SHOWERS AND STORMS THAT HOLD TOGETHER THROUGH 2
AM. OTHERWISE...REMAINDER OF THE FORECAST APPEARS TO BE IN GOOD
SHAPE. UPDATED PRODUCTS HAVE BEEN SENT.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 641 PM CDT FRI AUG 3 2012/

AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL THROUGHOUT THE TAF WITH POTENTIAL
THUNDERSTORM ACTIVITY AT THE TERMINALS OVER THE NEXT FEW HOURS. THE
OUTFLOW THAT SPARKED CONVECTION FROM GLENRIO TO PERRYTON IS MAKING
ITS WAY TOWARDS KDHT AND SHOULD ARRIVE AROUND 0 Z. WENT WITH A TEMPO
GROUP FOR TS AT KDHT FOR THE FIRST TWO HOURS OF THE TAF AS THIS WILL
BE THE BEST CHANCE FOR ANY CONVECTION TO DEVELOP AT THE TERMINAL.
LEFT MENTION OF THUNDER OUT OF KAMA DUE TO STORM MOTIONS. ALSO KEPT
MENTION OUT OF KGUY DUE TO LACK OF NORTHWARD DEVELOPMENT ALONG THE
GLENRIO/PERRTYTON OUTFLOW AND LACK OF CONFIDENCE OF THE NE NEW MEXICO STORMS
REACHING KGUY BEFORE DIMINISHING AFTER SUNSET. SHOULD SEE A LULL IN
CONVECTION OVERNIGHT AS WINDS ROTATE TO THE NORTH. THERE IS A CHANCE
FOR CONVECTION TO REDEVELOP TOWARDS THE END OF THE TAF BUT
CONFIDENCE OF IMPACT TO THE TERMINALS IS TOO LOW TO MENTION.

PREV DISCUSSION... /ISSUED 355 PM CDT FRI AUG 3 2012/

DISCUSSION...
EXTREMELY HOT CONDITIONS CONTINUE ITS GRIP ON THE PANHANDLES TODAY
WHERE TEMPS HAVE ONCE AGAIN SOARED INTO THE UPPER 90S TO 106.
FORTUNATELY SOME RELIEF...ALBEIT NOT THAT MUCH RELIEF WILL COME
THIS WEEKEND. A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE
NORTHERN PLAINS TONIGHT AND EARLY SATURDAY. THIS WILL PUSH A COLD
FRONT INTO THE AREA BY SATURDAY AFTERNOON. THIS SHOULD
WEAKEN THE RIDGE AND INCREASING LOW TO MID LEVEL MOISTURE WILL
RESULT IN AN INCREASE IN THUNDERSTORM CHANCES ACROSS THE AREA.
THUNDER CHANCES INCREASE ESPECIALLY SATURDAY EVENING AS AN UPPER
LEVEL DISTURBANCE TRACKS ACROSS THE PANHANDLES. ALTHOUGH COVERAGE
OF STORMS IS NOT EXPECTED TO BE WIDESPREAD...MEAN UPPER FLOW PARALLEL
TO THE FRONT AND HIGH PWAT VALUES /AT OR ABOVE THE 75TH PERCENTILE/
CAN RESULT IN AREAS OF HEAVY RAINFALL. HAVE KEPT MENTION OF POPS IN
ACROSS THE NORTHERN SECTIONS SUNDAY MORNING AS THE UPPER LEVEL
DISTURBANCE WILL REMAIN IN THE VICINITY. THE INCREASED ATMOSPHERIC
MOISTURE SHOULD PREVENT TEMPS FROM CLIMBING INTO THE TRIPLE
DIGITS FOR MUCH OF THE AREA SATURDAY AND ESPECIALLY SUNDAY.

THE UPPER RIDGE STARTS TO BACK TO THE WEST EARLY NEXT WEEK WHICH
SHOULD RESULT IN THE FLOW ALOFT TRANSITIONING TO THE NORTHWEST.
HAVE KEPT MONDAY DRY AS THE AREA WILL REMAIN UNDER THE INFLUENCE OF
THE RIDGE BUT CAN SEE ISOLATED STORMS IN THE WESTERN TX/OK
PANHANDLES TUESDAY EVENING WITH THE RIDGE FURTHER OFF TO THE WEST.

BEYOND TUESDAY THE FLOW ALOFT TURNS MORE OUT OF THE NORTH TO
NORTHEAST DUE TO THE UPPER RIDGE BACKING OVER THE FOUR CORNERS
REGION. THIS SHOULD SHIFT THE AXIS OF EXTREME HEAT MORE TOWARD THE
SOUTHWESTERN CONUS ALTHOUGH THE PANHANDLES WILL CONTINUE TO SEE
ABOVE NORMAL TEMPS IN THE 90S. NOT OUT OF THE QUESTION THERE CAN BE
SOME ISOLATED DIURNALLY DRIVEN THUNDERSTORMS ON THE HIGH TERRAIN IF
MONSOONAL MOISTURE GETS TRAPPED UNDERNEATH THE RIDGE. ALTHOUGH WITH
THE FLOW ALOFT TRENDING TO THE NORTHEAST...THIS IS NOT A FAVORABLE
SETUP FOR STORMS TO MOVE INTO THE WESTERN TX/OK PANHANDLES. THUS
HAVE HAVE OPTED TO KEEP POPS BELOW MENTION BEYOND TUESDAY NIGHT.

CLK

FIRE WEATHER...
RAIN CHANCES WILL INCREASE TONIGHT AND OVER THE WEEKEND AS MOISTURE
INCREASES ACROSS THE AREA. IN ADDITION...A COLD FRONT WILL PUSH
INTO THE AREA SATURDAY PROVIDING A FOCUS FOR STORMS ESPECIALLY
SATURDAY EVENING. ALTHOUGH THE COVERAGE OF STORMS IS NOT EXPECTED
TO BE WIDESPREAD...HIGHER ATMOSPHERIC MOISTURE CAN LEAD TO LOCALIZED
AREAS OF HEAVY RAINFALL. THUNDERSTORMS CAN LINGER INTO SUNDAY
MORNING ACROSS THE NORTHERN TX/OK PANHANDLES OTHERWISE EXPECT
MAINLY DRY WX TO RETURN TO THE PANHANDLES THROUGH MUCH OF THE WEEK.
ALTHOUGH TEMPS WILL CONTINUE TO RUN WELL ABOVE NORMAL NEXT WEEK...
MINIMUM RELATIVE HUMIDITIES SHOULD STAY ABOVE 20 PERCENT WHILE 20
FOOT WINDS REMAIN UNDER 20 MPH. THIS SHOULD PRECLUDE ELEVATED AND
CRITICAL FIRE WX CONDITIONS.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

CM/JJ
Hazardous weather outlook, Aug 3, 8:11 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
911 PM CDT FRI AUG 3 2012

OKZ001>003-TXZ001>020-041100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
911 PM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL BUT
THE SOUTHEASTERN TEXAS PANHANDLE TONIGHT. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH AND LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY
ACROSS THE NORTHERN TEXAS AND OKLAHOMA PANHANDLES AND TUESDAY EVENING
ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. SEVERE WEATHER IS
NOT EXPECTED...BUT THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS.
ADDITIONALLY...LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN ON SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JACKSON

In the hours before

Local storm report, Aug 3, 7:11 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
811 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             3 N TURPIN              36.91N 100.88W
08/03/2012  M0.88 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200596

FENNER
Local storm report, Aug 3, 7:18 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             7 WNW TURPIN            36.91N 101.00W
08/03/2012  E1.00 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200597

JACKSON
Local storm report, Aug 3, 7:19 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
819 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     7 WNW TURPIN            36.91N 101.00W
08/03/2012                   TEXAS              OK   TRAINED SPOTTER

            OAK TREE LIMBS DOWN.

&&

EVENT NUMBER AMA1200598

JACKSON
Special weather statement, Aug 3, 9:13 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1013 PM CDT FRI AUG 3 2012

OKZ002-003-TXZ002>005-008-009-040400-
TEXAS OK-BEAVER OK-HANSFORD TX-HUTCHINSON TX-LIPSCOMB TX-OCHILTREE TX-
ROBERTS TX-SHERMAN TX-
1013 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1100 PM CDT FOR SHERMAN...ROBERTS...
OCHILTREE...LIPSCOMB...HUTCHINSON...HANSFORD...BEAVER AND TEXAS
COUNTIES.

AT 1010 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING
FROM 6 MILES NORTH OF FLORIS TO 9 MILES WEST OF BRYANS CORNER TO 5
MILES WEST OF GRUVER...OR ALONG A LINE EXTENDING FROM 13 MILES
NORTHWEST OF BEAVER TO 17 MILES NORTHWEST OF PERRYTON TO 18 MILES
WEST OF SPEARMAN...MOVING SOUTHEAST AT 30 MPH.

BRIEF...STRONG WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS
OUTFLOW. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
Local storm report, Aug 3, 9:21 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1021 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     1 W HOOKER              36.86N 101.23W
08/03/2012  M58 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1200599

JACKSON
Local storm report, Aug 3, 9:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1022 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     1 W HOOKER              36.86N 101.23W
08/03/2012  M61 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1200600

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lipscomb

When
August 3, 10:30 PM CST to August 4, 2:30 AM CST
Where
Lipscomb forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406218.